This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
I have been suffering from sleep problems for many years. I also have had trouble with anxiety, especially lately. My doctor (who is an internist, cardiologist and sleep specialist) just prescribed .25 mg of Xanax at night and 10 mg. of Paxil in the morning. Over the past few years, my doctor wanted me to take each one separately, but I quit taking them after a short time because I didn't like feeling so drugged.
Is it common to presribe Xanax and Paxil together? If so, do they counter balance each other? Are these considered low doses? How long do most people stay on them? I don't want to have to be on them forever.
Lastly, how does it affect weight? Even though my doctor wants me to put on some weight (I weigh less than 110 lbs. at 5'3"), I don't want to gain a lot of weight (that would only add to my stress level).
As you can tell, I am not thrilled to be taking these medications. However, I have tried everything else (yoga, meditation, heavy exercise, cognitive restructuring, prayer, deep breathing, talk therapy) and nothing has been able to get me to slow down for more than a few minutes at a time.
Those medications are okay, at that dose, in combination, but you might want to start with just either the xanax, or a longer acting one at night like klonopin, and then see what happens...that could take care of everything, and if it does, stay on it for a few months to become stable, then decide what to do.
Paxil and xanax are not contraindicated, and can be prescribed together. Unlike the xanax, however, the paxil will not be helpful to you unless you take it consistently. The xanax CAN be used PRN (e.g., on nights where you have more trouble falling asleep). The effect of the Paxil is likely to be more subtle, but may be most helpful to you if depression and/or anxiety are contributing to your sleep problems.
Best of luck to you,
p.s. The xanax should have little if any effect on your weight. Some patients report a bit of weight gain with Paxil, but it varies quite a lot. Keep in mind on this issue, too, that it is not the medication itself which leads to weight gain, but changes in eating habits/exercise that is the true culprit (the medication MAY make you a bit more hungry, for example, but if you continue to eat as you normall do, you will not gain weight).
Thank you for responding. I did not know that I could take Xanax as needed. I like that idea rather than taking it every night, because I am extremely concerned about becoming dependent on it.
I am also glad to know that I won't necessarily gain weight. I exercise daily and eat a very healthy diet. If I get hungrier I will just eat more fruits and vegetables.
Copyright 1994-2016MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.